Wyoming, 2012

High Wind in Wyoming, March 18, 2012

March 18, 2012 · NWS RIW · 2 events in 2 counties and zones

An approaching trough coupled with a southward moving cold front to produce high wind across portions of central Wyoming. Gusts to 70 mph were recorded at the Lander airport and a gust of 64 mph was recorded at Jeffrey City.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An approaching trough coupled with a southward moving cold front to produce high wind across portions of central Wyoming. Gusts to 70 mph were recorded at the Lander airport and a gust of 64 mph was recorded at Jeffrey City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 18, 2:22 AM MST, 7 hours 39 minutes earlier.

Area forecast discussion, Mar 18, 2:22 AM MST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
322 AM MDT SUN MAR 18 2012

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
THE BASE OF THE LONG ADVERTISED MAIN TROUGH CONTINUES TO DIG AND
AMPLIFY JUST OFF THE CALIFORNIA/BAJA COAST. MANY LIGHTNING STRIKES
HAVE BEEN OBSERVED THIS EVENING ACROSS SOUTHERN
CALIFORNIA...SOUTHERN NEVADA AND ARIZONA JUST AHEAD OF THE TROUGH
AXIS AND ALONG THE ROBUST LEAD SHORTWAVE. THIS STRONG SHORTWAVE WILL
TRACK EAST ACROSS THE GREAT BASIN TODAY TOWARD WYOMING. JUST AHEAD
OF THIS FEATURE...A STRONG PACIFIC COLD FRONT WILL BLAST ACROSS THE
STATE FROM THE WEST SOUTHWEST WHICH WILL TURN RAIN SHOWERS INTO SNOW
ACROSS THE FAR WEST AS WELL AS ACROSS SWEETWATER COUNTY. THE MAIN
PORTION OF THE COLD FRONT WILL NOSE INTO SWEETWATER COUNTY WITH
STRONG SURFACE CONVERGENCE AS SOUTH WINDS SHIFT SHARPLY TO THE WEST.
H7 TEMPS WILL DROP FROM -2C TO -7C ACROSS CENTRAL SWEETWATER COUNTY
FROM 12Z THIS MORNING TO 00Z THIS EVENING. THE MAIN VORT MAX WILL
ALSO TRACK NORTHEAST ACROSS SWEETWATER COUNTY THIS EVENING. WILL
LAUNCH A WINTER WEATHER ADVISORY FOR SWEETWATER COUNTY...SOUTHERN
LINCOLN COUNTY...THE UPPER GREEN RIVER BASIN AND ADJACENT
FOOTHILLS...AND THE WEST SLOPE OF THE WIND RIVER MOUNTAINS INCLUDING
SOUTH PASS VALID FROM 15Z THIS MORNING THROUGH 12Z MONDAY. SOUTH
PASS COULD EXPERIENCE VERY LOW VISIBILITY DURING THE HEIGHT OF THIS
EVENT BY EARLY THIS EVENING FROM SNOW AND BLOWING SNOW. THE JET
COUPLET...STRENGTHENING Q VECTOR FORCING AND A NORTH BOUND CLOSED
MID LEVEL CIRCULATION WILL PRODUCE SUB ADVISORY SNOW AMOUNTS ACROSS
THE REST OF WESTERN WYOMING TODAY AND TONIGHT BUT THESE AREAS WILL
BE TOO FAR NORTH TO CATCH THE BRUNT OF THE SOUTHERN STREAM ENERGY.
IN ADDITION TO THE ABOVE MENTIONED DYNAMICS...THERE WILL BE ENOUGH
INSTABILITY TO PRODUCE ISOLATED THUNDERSTORMS AS WELL...ESPECIALLY
JUST AHEAD OF AND ALONG THE FRONT. BESIDES PRODUCING SMALL HAIL AND
SNOW PELLETS...GIVEN THE LOWERING FREEZING LEVEL...THESE
THUNDERSTORMS WILL SUPERIMPOSE THEIR DOWNDRAFTS ONTO THE STRONG
GRADIENT WIND WHICH MAY PRODUCE LOCAL BRIEF WIND GUSTS OF 60 MPH.
OTHERWISE...SOUTH SOUTHWEST WINDS WILL BLOW AT 30 TO 40 MPH WITH
GUSTS TO 50 MPH ACROSS THE EAST HALF OF THE CWA AHEAD OF THIS
APPROACHING FEATURE TODAY AS BOUNDARY LEVEL WINDS BLOW FROM THE
SOUTH SOUTHWEST AT 30 MPH TODAY AND TONIGHT. THE GRADIENT WILL NOT
BE HIGH ENOUGH TO WARRANT A HIGH WIND EVENT. MANY AREAS WILL SE
FALLING TEMPERATURES THROUGHOUT THE DAY TODAY WITH MANY MORNING HIGH
TEMPERATURES EXPECTED. SOME RAIN TURNING TO SNOW SHOWERS WILL SPILL
OVER TO AREAS EAST OF THE DIVIDE THIS AFTERNOON AND TONIGHT. THE
HIGHER PEAKS OF THE BIG HORN MOUNTAINS COULD SEE 4 TO 8 INCHES OF
SNOW BY MONDAY MORNING. H7 TEMPS ARE EXPECTED TO PLUNGE TO -10C BY
12Z MONDAY ACROSS MUCH OF THE AREA. A SECONDARY COLD FRONT WILL
SPREAD MORE WIDESPREAD RAIN AND SNOW SHOWER ACTIVITY SOUTH ACROSS
AREAS EAST OF THE DIVIDE TO EASTERN FREMONT AND NATRONA COUNTIES BY
18Z MONDAY AS MOISTURE WRAPS AROUND THE BACKSIDE OF THE MID LEVEL
CIRCULATION AND THE 500MB CLOSED LOW FORMS OVERHEAD. THE WESTERN
WIND RIVER BASIN APPEARS THAT IT WILL GET SPARED MUCH OF THE PRECIP
WITH THIS EVENT. HIGH TEMPERATURES WILL ONLY BE IN THE LOW TO MID
40S MONDAY EAST OF THE DIVIDE WHICH WILL SEEM MUCH COLDER THAN IT
HAS BEEN DURING THE LAST FEW DAYS AS THIS WILL BE AROUND 25 DEGREES
COLDER THAN IT HAS BEEN. THE RAIN AND SNOW SHOWERS WILL TAPER OFF
TONIGHT AS THE TROUGH SLOWLY EXITS TO THE EAST. LOW TEMPERATURES
WILL FALL TO THE SINGLE DIGITS IN MANY AREAS OF THE WEST BY TUESDAY
MORNING. THEN SNOWFALL WILL INCREASE SOMEWHAT OVER THE FAR WEST
BEGINNING TUESDAY AND CONTINUE THROUGH TUESDAY NIGHT AS A SHORT
LIVED FLAT RIDGE AXIS PASSES TO THE EAST AND THE FLOW BECOMES MORE
WESTERLY AND DIFLUENT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
WESTERLIES ARE DISPLACED NWD BEHIND OUR EARLY WEEK SYSTEM LEAVING US
IN ANOTHER WARMING TREND. ECMWF HAS TRENDED TOWARDS THE GFS TONIGHT
AS EXPECTED WITH REGARDS TO OUR THURSDAY SHORTWAVE THAT JUST SKIMS
BY TO THE NORTH. ALTHOUGH THE ECMWF STILL WANTS TO PUSH A COLD FRONT
SOUTH INTO OUR NORTHERN ZONES THURSDAY NIGHT AND FRIDAY MORNING
RESULTING IN COOLER HIGHS ACROSS OUR NORTH ON FRIDAY. THE GFS IS WARM
AND DRY WITH SW WINDS. CURRENT FORECAST HAS SOME COOLING ACROSS THE
NORTH BUT NOTHING CLOSE TO WHAT WOULD RESULT IF THE ECMWF IS RIGHT.
BIGGER DIFFERENCES OCCUR THE LAST FEW DAYS OF THE MEDIUM RANGE AS
THE MODELS DIVERGE AS TO THE EVOLUTION OF THE NEXT TROUGH OVER THE
EASTERN PACIFIC. THE GFS IS FURTHEST EAST DROPPING THE SYSTEM JUST
OFF THE WEST COAST OVER THE WEEKEND. THE ECMWF IS OUT NEAR 140W WITH
THE GEM AND UKMET ARE ABOUT HALF WAY IN BETWEEN. THE GFS HAS TRENDED
A LITTLE FURTHER WEST SO WILL KEEP A GENERALLY DRY AND MILD...TO
WARM...FORECAST THROUGH THE WEEKEND. TEMPERATURES LOOK VERY SIMILAR
TO THIS WEEKEND WITH INCREASING SOUTHERLY FLOW ONCE
AGAIN...ESPECIALLY BY SUNDAY.

&&

.AVIATION.../12Z ISSUANCE/
AN UPPER LEVEL DISTURBANCE WILL SPREAD INCREASING -SN AND AREAS OF
MVFR/IFR CONDITIONS...FQT MTN OBSCURATIONS...NORTHWARD INTO SW
WYOMING 12Z-18Z TODAY AFFECTING MAINLY KRKS-KBPI-KPNA ROUTES.  AS
THIS DISTURBANCE CONTINUES TO LIFTS NWD...WDLY SCT VFR -SHRA...WILL
DEVELOP NORTH OF A VCNTY KLND-KCPR LINE ALONG WITH INCREASING SSW
SFC WINDS SUNDAY AFTN THROUGH SUNDAY EVENING.  COLDER AIR AND AREAS
OF MVFR-IFR -SN WILL PUSH INTO NORTH CENTRAL WYOMING...VCNTY
KCOD-KWRL...AFTER 06Z MONDAY.  SCT-NMRS MVFR-IFR -SHSN AND FQT MTN
OBSCURATIONS WILL PREVAIL ACROSS NW WYOMING...VCNTY KJAC...THROUGH
THIS PERIOD.

&&

.FIRE WEATHER...

MILD AND WINDY WEATHER WILL OCCUR THIS MORNING ACROSS CENTRAL AND
EAST CENTRAL WYOMING BEFORE A STRONG PACIFIC COLD FRONT COMES
BLASTING IN FROM THE WEST ACROSS WYOMING LATER THIS MORNING AND
AFTERNOON. RAIN SHOWERS WILL TURN TO NUMEROUS SNOW SHOWERS AS THE
FRONT TRACKS ACROSS THE AREA WITH STRONG SOUTH WINDS SHIFTING TO
THE WEST. SOUTHWEST WYOMING WILL EXPERIENCE THE BRUNT OF THE
SNOWFALL TODAY AND TONIGHT WITH ACCUMULATING SNOW ALSO EXPECTED IN
THE REST OF WESTERN WYOMING AS WELL AS OVER THE BIG HORN
MOUNTAINS. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TODAY AND THIS
EVENING...SOME OF WHICH MAY PRODUCE GUSTS AS HIGH AS 60 MPH ALONG
WITH SMALL HAIL. RAIN AND SNOW SHOWERS WILL SPREAD TO AREAS EAST
OF THE DIVIDE LATER TODAY AND TONIGHT. MONDAY WILL BE A COOL
SHOWERY DAY WITH RAIN AND SNOW SHOWERS EXPECTED. HIGH TEMPERATURES
WILL BE AROUND 25 DEGREES COOLER ACROSS MANY AREAS EAST OF THE
DIVIDE MONDAY. TEMPERATURES WILL RECOVER TO MILDER READINGS DURING
THE REMAINDER OF THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM MDT
MONDAY WYZ014-025>030.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Mar 18, 3:00 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SUN MAR 18 2012

WYZ001>020-022>030-191100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SUN MAR 18 2012

...WINTER WEATHER ADVISORY FOR SOUTHWEST WYOMING TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL IS EXPECTED IN WESTERN WYOMING TODAY AND
TONIGHT WITH THE HEAVIEST SNOWFALL EXPECTED IN SOUTHWEST
WYOMING. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TODAY WHICH
WILL LIKELY BE ACCOMPANIED BY STRONG GUSTY WINDS AND SMALL
HAIL. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 50 MPH ARE
EXPECTED ACROSS EAST CENTRAL WYOMING TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
March 18, 10:01 AM MST to 3:54 PM MST
Where
Lander Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
March 18, 11:54 AM MST to 12:54 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361161, 361162.